Texas, 2004

Flooding in Texas, July 28 to 30, 2004

July 28 to 30, 2004 · NWS OUN · 4 events in 4 counties and zones

The most significant heavy rainfall and flooding event of the month occurred on July 27-30. Rainfall totals for the 48-hour period ending at 6:00 am CST on July 29 reached 2 to 4+ inches in a wide swath that included most of western north Texas and south central Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The most significant heavy rainfall and flooding event of the month occurred on July 27-30. During this period a strong, slow-moving upper level system moved through Texas, producing multiple rounds of thunderstorms along and near a quasi-stationary front in north Texas and southern Oklahoma during the two-day period on July 27-29.Rainfall totals for the 48-hour period ending at 6:00 am CST on July 29 reached 2 to 4+ inches in a wide swath that included most of western north Texas and south central Oklahoma. The hardest hit areas included the Brazos River basin in Knox and Baylor counties, and parts of the Wichita and Little Wichita River basins in Knox, Baylor, Archer, and Clay counties.Storm total precipitation amounts of 4.5 to 7+ inches were observed in the southern halves of these three Texas counties, and some rainfall totals up to 10 inches were reported. Some of the highest totals measured included: Westover, TX - 9.15 inches; Goree, TX - 8.50 inches; Red Springs 1E, TX - 8.3 inches; Scotland, TX - 8.12 inches; Benjamin 4W, TX - 7.79 inches; Seymour, TX - 7.50 inches; Millers Creek Reservoir - 7.12 inches; Archer City, TX (coop site) - 6.62 inches; and Knox City - 6.0 inches. Unofficial storm total amounts of 10 inches were reported in the Archer City and Bomarton, TX areas.The subsequent heavy runoff produced by these rains generated flash flooding and riverine flooding in western north Texas and flash flooding in south central Oklahoma. Minor to moderate rural flooding occurred along the Brazos River in Knox and Baylor counties on July 28-30 after the Brazos River basin received rainfall amounts of 2 to 3+ inches. The Brazos River at Seymour, TX crested at 14.9 feet, 2.9 feet above flood stage, at 10:30 pm CST on July 29, and remained above flood stage from 12:00 pm CST July 28 to 12:00 am CST on July 30.Moderate to major rural flooding occurred along the South Wichita River in Knox County near Benjamin, TX on July 28-29. The South Wichita River crested at 16.8 feet, 4.8 feet above flood stage, at 11:45 am CST on July 28, and remained above flood stage from 5:00 am CST on July 28 to 9:00 am CST on July 29. This flood crest was the third highest crest of record at the USGS gage site.Further downstream below the confluence of the South Wichita River with the Wichita River, moderate to major rural flooding occurred along the Wichita River in Baylor County near Seymour, TX and just upstream of Lake Kemp on July 28-29. The Wichita River crested at 16.84 feet (flood stage unknown) at 11:45 am CST on July 28. This flood crest was the fifth highest crest of record at the USGS gage site. The heavy runoff from the Wichita and South Wichita Rivers was beneficial for the Wichita Falls area as the reservoir levels at Lake Kemp rose several feet.The Little Wichita River basin in Archer and Clay counties also saw significant rises during late July. The reservoir levels increased at both Lake Kickapoo and Lake Arrowhead. Moderate to major flooding occurred along the Little Wichita River in Archer County between Lake Kickapoo and Lake Arrowhead near Archer City, TX on July 28-30. The Wichita River crested at 25.21 feet (flood stage unknown) at 2:00 pm CST on July 29. This flood crest was the tenth highest crest of record at the USGS gage site.Minor rural flooding occurred along the Little Wichita River in Clay County near Henrietta, TX on July 29. The Little Wichita River crested at 18.5 feet, 1.5 feet above flood stage, at 2:30 am CST on July 29, and remained above flood stage from 6:00 pm CST on July 28 to 3:00 pm CST on July 29.Numerous highways and roads in Knox, Baylor, Archer and Clay counties were closed by floodwaters during the event, and a list of some of these roads/locations by county follows:Knox CountyU.S. Highway 82 (just west of Benjamin, TX)U.S. Highway 277 (just east of Goree, TX)Texas State Highway 222 (1 mile west of Knox City, TX)Texas State Highway 6 (5 miles north of Knox City, TX)Baylor CountyU.S. Highway 82 (1, 3, and 7 miles west of Seymour, TX)U.S. Highway 183/283 (5 miles south of Seymour, TX)U.S. Highway 277 (west of Dundee, TX)Farm-to-Market Road 1152 (2-3 miles southwest of Bomarton, TX)Farm-to-Market Road 2070 (4 miles north of Bomarton, TX)Texas State Highway 114 (several location between Seymour and Westover, TX)Archer CountyTexas State Highway 79 (4 miles south of Archer City, TX)Texas State Highway 25 (northwest and east of Archer City, TX)Texas State Highway 174 (near Windthorst, TX)Farm-to-Market Road 210 (west of Archer City, TX)Farm-to-Market Road 2178 (10 miles southwest of Archer City, TX)Farm-to-Market Road 2581 (5 miles southeast of Archer City, TX)U.S. Highway 281 (near Scotland, TX)Farm-to-Market Road 172 (near Scotland, TX)Clay CountyTexas State Highway 79 (near Byers, TX)Farm-to-Market Road 171 (near Byers, TX)Farm-to-Market Road 172 (between Bluegrove and Lake Arrowhead, TX)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 2:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 28, 2:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 AM CDT WED JUL 28 2004

.DISCUSSION...
SHWRS/TSTMS CONT TO SPREAD NE ACROSS THE FA EARLY THIS MORNING. RAIN
CHANCES WILL REMAIN LIKELY OR HIGHER ACROSS PARTS OF THE FA TODAY
THRU THU AS SEVERAL UPR LVL SHORTWAVES/DISTURBANCES MOVE ACROSS THE
SOUTHERN AND CENTRAL PLAINS PROVIDING LIFT TO THE AREA. WILL MAKE
ANY NEEDED LAST MINUTE CHANGES TO MORNING POPS BASED ON CURRENT
RADAR TRENDS BEFORE ISSUING PRODUCTS. SHWRS/TSTMS WILL REMAIN
POSSIBLE INTO THE WEEKEND WITH NW OR WNW FLOW ALOFT AND POSSIBLE
MCS/S DEVELOPMENT ON THE HIGH PLAINS WHICH COULD AFFECT THE FA OVR
THE WEEKEND. RAIN CHANCES EXPECTED TO END SUN WITH DRY CONDITIONS
EARLY NEXT WEEK AS UPR RIDGE BUILDS INTO THE AREA.

TEMPS WILL REMAIN COOL TODAY AND THU DUE TO CLOUD COVER AND RAIN
COOLED AIR. TEMPS WILL GRADUALLY WARM THRU THE REST OF THE FORECAST
PERIODS WITH NORMAL OR NEAR NORMAL TEMPS EXPECTED SUN INTO EARLY
NEXT WEEK ACROSS THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  67  81  67 /  90  70  60  20
HOBART OK         78  66  83  67 / 100  60  40  20
WICHITA FALLS TX  78  68  84  69 / 100  60  50  20
GAGE OK           81  64  82  64 /  50  50  20  20
PONCA CITY OK     80  66  80  66 /  70  70  60  20
DURANT OK         78  69  82  70 /  80  60  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jul 27, 11:00 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUL 27 2004

OKZ004>048-050>052-TXZ083>090-281200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
PARTS OF WESTERN NORTH TEXAS LATE THIS AFTERNOON... AND NORTHWARD
INTO PARTS OF WESTERN OKLAHOMA TONIGHT... AS MOISTURE BEGINS TO
RETURN NORTHWARD IN ADVANCE OF AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE ROCKIES.

THE RECENT INTRUSION OF COOL AIR INTO THE SOUTHERN PLAINS HAS PUSHED
ALL THE WAY INTO THE NORTHERN GULF OF MEXICO. ALTHOUGH SURFACE
MOISTURE HAS BEEN PUSHED WELL SOUTH OF THE AREA...MOISTURE REMAINS
ABUNDANT OVER WEST TEXAS IN AN ELEVATED LAYER A FEW THOUSAND FEET
ABOVE THE GROUND. THIS MOISTURE WILL RETURN NORTH TONIGHT...CREATING
WEAK TO MODERATE INSTABILITY ALOFT AND A CHANCE OF ELEVATED
THUNDERSTORMS. RELATIVELY WEAK WINDS ALOFT...ALONG WITH THE EXPECTED
ELEVATED NATURE OF ANY THUNDERSTORMS...WILL KEEP THE RISK OF SEVERE
THUNDERSTORMS MINIMAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY INTO THURSDAY AS AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE INTO THE
SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Knox

When
July 28, 5:00 AM CST to July 30, 12:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Flood, Archer

When
July 28, 5:00 AM CST to July 30, 12:00 AM CST
Where
Archer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Flood, Baylor

When
July 28, 5:00 AM CST to July 30, 12:00 AM CST
Where
Baylor forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Flood, Clay

When
July 28, 5:00 AM CST to July 30, 12:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414158, 5414159, 5414160, 5414161.